Alert archive / Michigan / Beach Hazards Statements in 2015

Beach Hazards Statement 1, NWS Marquette, MI

July 30, 2015Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jul 30, 2015, 4:16 AM EDT for Alger County, Michigan. It took effect at Jul 30, 2015, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2015, 4:16 AM EDT (08:16 UTC)
In effect from
Jul 30, 2015, 8:00 AM EDT
Expired
Jul 30, 2015, 8:00 PM EDT
In force
12 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2015-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2015-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2155 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WHUS43 KMQT 300816
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
416 AM EDT THU JUL 30 2015

MIZ006-310000-
/O.NEW.KMQT.BH.S.0001.150730T1200Z-150731T0000Z/
ALGER-
INCLUDING THE BEACHES...NEAR AU TRAIN BAY...
AND ALONG PICTURED ROCKS
416 AM EDT THU JUL 30 2015

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE LAKE SUPERIOR SHORELINE.

* STRONG RIP CURRENTS...EXPECTED.

* STRONG OUTLET CURRENTS...EXPECTED.

LOCATIONS/IMPACTS

* FOR ALGER COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
  PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE
  AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF GRAND
  MARAIS HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE
STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

SRF

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 30, 1:23 AM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 30, 1:23 AM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
123 AM EDT THU JUL 30 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 421 PM EDT WED JUL 29 2015

WV IMAGERY...RAP ANALYSIS AND SFC OBS INDICATED AN UNSEASONABLY DEEP
MID LEVEL AND SFC LOW OVER NW ONTARIO. THE TIGHT PRES GRADIENT
BETWEEN THE 990 MB LOW AND A RIDGE OVER THE PLAINS HAS BROUGHT
BLUSTERY CONDITIONS ACROSS THE REGION...ESPECIALLY OVER THE HIGHER
TERRAIN OF THE KEWEENAW WHERE WINDS HAVE GUSTED TO AROUND 40 MPH.
VIS LOOP SHOWED EXTENSIVE CU/SC FROM NRN MN INTO WRN UPPER MI WITH
WRAP AROUND MOISTURE EDGING EASTWARD AND AS CAA DROPPED 850 MB TEMPS
TO AROUND 11C.

TONIGHT...EXPECT A SECONDARY TROUGH TO MOVE ACROSS THE AREA. ANY
SHORTWAVES STRONG ENOUGH TO SUPPORT LIGHT PCPN ARE EXPECTED TO
REMAIN NORTH OF THE CWA. WITH BOUNDARY LAYER WINDS REMAINING AROUND
20 KNOTS AND ONLY LIMITED DECOUPLING...TEMPS WILL ONLY DROP INTO THE
UPPER 50S TO LOWER 60S WITH MID 60S IN DOWNSLOPE LOCATIONS.

THU...THE MODELS WERE IN REASONABLE AGREEMENT WITH A WEAK SHORTWAVE
TROUGH MOVING THROUGH THE WRN LAKES IN THE WNW MID/UPPER LEVEL FLOW.
WITH VERY LIMITED MOISTURE TO WORK WITH AND MLCAPE VALUES BLO 500
J/KG...ONLY ISOLD SHRA/TSRA OR SLIGHT CHANCE POPS WERE MENTIONED NEAR
THE WI BORDER. WITHH DCAPE VALUES TO NEAR 1200 J/KG AND HIGH BASED
CONVECTION...THERE WOULD ALSO BE A CONDITIONAL THREAT FOR GUSTY WINDS
WITH ANY SHRA/TSRA THAT DEVELOP.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 239 PM EDT WED JUL 29 2015

IMPACTS...WITH LIMITED CHANCES FOR PRECIP...WILL HAVE TO KEEP
WATCHING FIRE WEATHER.

A LOW PRESSURE SYSTEM WILL HANG OUT OVER HUDSON BAY FROM THU NIGHT
THROUGH AT LEAST THE WEEKEND...SENDING SEVERAL WAVES ACROSS THE AREA
THROUGH DURING TIME. PREDICTABILITY OF THE WAVES IS POOR AS MODELS
STRUGGLE TO CONSISTENTLY RESOLVE THE FEATURES. AVAILABLE MOISTURE IS
ALSO ON THE LOW SIDE...LIMITING PRECIP COVERAGE AND AMOUNTS. WILL
KEEP SLIGHT CHANCE POPS OVER AT LEAST PORTIONS OF THE AREA EACH
PERIOD. TEMPERATURES LOOK TO BE NEAR NORMAL.

FRI LOOKS PRETTY DRY WHEN LOOKING AT THE SFC RH DROPPING INTO THE MID
TO UPPER 30 PERCENT RANGE. WINDS WILL GUSTS TO 20-25MPH...MAKING FOR
SOMEWHAT ELEVATED FIRE WEATHER CONCERNS.

MODELS SHOW THE LOW SHIFTING TO THE SE IN THE EARLY TO MIDDLE PART
OF NEXT WEEK...BUT HOW MUCH AND HOW FAST IS UNCERTAIN. IT DOES LOOK
LIKE BETTER PRECIP CHANCES WILL RESULT FROM THE SHIFT AND SUBSEQUENT
COLD FRONTAL PASSAGE...TIMING OF THAT IS ALSO UNCERTAIN...BUT SUN
NIGHT INTO MON LOOKS LIKE BEST BET FOR NOW. WIDESPREAD PRECIP STILL
MAY NOT OCCUR ALONG THE STRONGER WAVE AND COLD FRONTAL PASSAGE.
TEMPS LOOK TO DROP TO BELOW NORMAL VALUES MON THROUGH WED.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 803 PM EDT WED JUL 29 2015

VFR CONDITIONS WILL PREVAIL AT KIWD/KCMX/KSAW THRU THIS FCST PERIOD
AS LOW-LEVEL AIR MASS REMAINS RELATIVELY DRY. WHILE GUSTY W TO WSW
WINDS WILL SUBSIDE THIS EVENING AT KIWD/KSAW...EXPECT GUSTS TO
AROUND 25KT TO CONTINUE THRU THE NIGHT AT THE MORE EXPOSED KCMX
SITE. AFTER SUNRISE AND ONSET OF DAYTIME HEATING...GUSTY WINDS TO 20-
25KT WILL RETURN TO KIWD/KSAW...AND GUSTS WILL INCREASE TO AROUND
30KT AT KCMX. THERE MAY BE ISOLD SHRA NEAR KIWD THU AFTN...BUT
POTENTIAL OF DEVELOPMENT AND EXPECTED COVERAGE IS TOO LOW TO INCLUDE
ANY MENTION IN FCST.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 121 AM EDT THU JUL 30 2015

SOUTHWEST TO WEST GALES ARE EXPECTED TO DIMINISH THIS EVENING BUT AS
WINDS SHIFT TO THE WEST...THERE STILL MAY BE A FEW GALE FORCE GUSTS
OVERNIGHT BEHIND A SECONDARY TROUGH MOVING THROUGH THAT WILL
MAINTAIN THE TIGH PRES GRADIENT. THE PRESSURE GRADIENT WILL
GRADUALLY DECREASE THROUGH THE REST OF THE WEEK AS ADDITIONAL WEAK
SURFACE TROUGHS MOVE SOUTHEAST ACROSS THE LAKE. EXPECT WINDS TO STAY
BELOW 25KTS AFTER THURSDAY AND THROUGH THE WEEKEND.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JLB
LONG TERM...TITUS
AVIATION...ROLFSON
MARINE...ROLFSON
Hazardous weather outlook, Jul 29, 3:42 PM EDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
342 PM EDT WED JUL 29 2015

MIZ001-003-301945-
KEWEENAW-NORTHERN HOUGHTON-
342 PM EDT WED JUL 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TONIGHT

WEST WINDS WILL CONTINUE TO GUST BETWEEN 40 AND 45 MPH INTO EARLY
THIS EVENING...ESPECIALLY OVER THE HIGHER TERRAIN LOCATIONS OF THE
KEWEENAW PENINSULA. SEE THE LATEST SPECIAL WEATHER STATEMENT FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY EVENING...AND THEN AGAIN
SATURDAY NIGHT INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS
TIME.

MIZ002-004-005-007-009>014-084-085-301945-
ONTONAGON-BARAGA-MARQUETTE-LUCE-GOGEBIC-IRON-DICKINSON-MENOMINEE-
DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
342 PM EDT WED JUL 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY INTO THURSDAY EVENING...AND THEN
AGAIN SUNDAY NIGHT INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS
TIME.

MIZ006-301945-
ALGER-
342 PM EDT WED JUL 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A HIGH SWIM RISK ON THURSDAY FOR THE BEACHES OF ALGER
COUNTY.

THUNDERSTORMS ARE POSSIBLE THURSDAY EVENING...AND THEN AGAIN SUNDAY
NIGHT INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-301945-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
342 PM EDT WED JUL 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

SOUTHWEST GALES OF 35 TO 40 KNOTS WILL CONTINUE OVER WESTERN AND
NORTH CENTRAL LAKE SUPERIOR INTO THIS EVENING. SEE THE LATEST MARINE
WEATHER MESSAGE AND OPEN WATERS FORECAST FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY EVENING INTO FRIDAY NIGHT...AND
THEN AGAIN SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-301945-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
342 PM EDT WED JUL 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY...AND THEN AGAIN SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

TITUS

In the hours before

Local storm report, Jul 29, 11:11 PM EDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
1111 PM EDT WED JUL 29 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     NON-TSTM WND GST 3 W HUBBELL             47.17N 88.49W
07/29/2015  M47 MPH          HOUGHTON           MI   ASOS

            ASOS STATION HOUGHTON CO MEMORIAL AIRPORT
            /CMX/

0500 PM     NON-TSTM WND GST 56 NNW REDRIDGE         47.87N 89.31W
07/29/2015  M46 MPH          LSZ263             MI   BUOY

            BUOY STATION ROCK OF AGES - ISLE ROYALE
            /ROAM4/

0700 PM     NON-TSTM WND GST 54 N EAGLE HARBOR       48.22N 88.37W
07/29/2015  M43 MPH          LSZ264             MI   BUOY

            BUOY STATION PASSAGE ISLAND - ISLE ROYALE
            /PILM4/

0240 PM     NON-TSTM WND GST 2 SW LAURIUM            47.22N 88.46W
07/29/2015  M42 MPH          HOUGHTON           MI   MESONET

            MESONET STATION LAURIUM - MDOT /MC030/

0940 AM     NON-TSTM WND GST 3 WSW REDRIDGE          47.14N 88.82W
07/29/2015  M40 MPH          HOUGHTON           MI   PUBLIC

            RECORDED 40 MPH WIND GUST FROM THE SOUTHWEST
            AT FREDA. DELAYED REPORT VIA SOCIAL MEDIA.

0405 PM     NON-TSTM WND GST 1 W WAKEFIELD           46.48N 89.95W
07/29/2015  M39 MPH          GOGEBIC            MI   MESONET

            MESONET STATION WAKEFIELD /MC026/

0315 PM     NON-TSTM WND GST 6 SE BIG BAY            46.74N 87.65W
07/29/2015  M39 MPH          MARQUETTE          MI   MESONET

            MESONET STATION 6 SE BIG BAY /C9114/

0500 PM     NON-TSTM WND GST 5 SW GAY                47.18N 88.24W
07/29/2015  M39 MPH          HOUGHTON           MI   MESONET

            MESONET STATION 5 SW GAY /GTRM4/

1135 AM     NON-TSTM WND GST 5 NW BESSEMER           46.53N 90.13W
07/29/2015  M39 MPH          GOGEBIC            MI   AWOS

            AWOS STATION IRONWOOD /IWD/

&&

NWS MARQUETTE MI
IRIS SYSTEM

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:05 PM EDTSpecial Weather StatementMQTGogebic40 min
Jul 30, 4:50 PM EDTSpecial Weather StatementMQTIron40 min

Nearby

Beach Hazards Statements in Michigan, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.